Health officials have issued a new warning against abusing the allergy medicine Benadryl after reports emerged of a so-called “Benadryl challenge” gaining popularity on social media.
Reminiscent of the deadly “Tide Pod Challenge”, the latest dangerous social media trend is encouraging young people to take higher-than-recommended doses of the over-the-counter drug whose generic name is diphenhydramine.
The U.S. Food and Drug Administration warned in a statement Thursday that this can lead to “serious heart problems, seizures, coma or even death.”
“We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the ‘Benadryl Challenge’ encouraged in videos posted on the social media application TikTok,” the agency added.
MORE: TikTok, WeChat to be banned from US app stores starting Sunday
The statement said that the FDA contacted TikTok and “strongly urged them to remove the videos from their platform and to be vigilant to